Lightning, Grant
- When
- May 18, 7:15 PM PST
- Where
- Grant County, Ephrata
- Property damage
- $7,000
- Reported by
- NEWSPAPER
- Coordinates
- 47.206, -119.452 (the zone’s center; the record gives no point)
A home's crawlspace received both smoke and fire damage after lightning caused damage to the home's electrical service and plumbing. Twenty-five firefighters, three engines, two water trucks, and one brush truck responded to the blaze.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A home's crawlspace received both smoke and fire damage after lightning caused damage to the home's electrical service and plumbing. Twenty-five firefighters, three engines, two water trucks, and one brush truck responded to the blaze. The property damage from this event is estimated at $7,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 18, 7:00 PM PST, 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED PREVIOUS DISC NATIONAL WEATHER SERVICE SPOKANE WA 800 PM PDT THU MAY 18 2006 .SYNOPSIS...THIS LONG RUN OF HOT TEMPERATURES IS JUST ABOUT OVER. BIG CHANGES ARE IN STORE FOR THE WEATHER ACROSS THE INLAND NORTHWEST OVER THE NEXT SEVERAL DAYS. A THREAT OF SHOWERS AND THUNDERSTORMS TONIGHT WILL BRING COOLER TEMPERATURES ON FRIDAY. ADDITIONAL COOLING IS EXPECTED FOR THE WEEKEND WITH AN INCREASED THREAT OF SHOWERS...ESPECIALLY ON SATURDAY. && .UPDATE... MADE A QUICK UPDATE TO THE FORECAST TO ADD GUSTY WINDS AND AREAS OF BLOWING DUST TO THE SRN ZONES THIS EVENING. THE OUTFLOW FROM THE THUNDERSTORM COMPLEX IS KICKING UP WINDS DOWNSTREAM. ALSO ADD EVENING CONVECTION IN THE WRN BASIN. RFOX. A ZONE UPDATE HAS BEEN ISSUED TO ADD ISOLATED THUNDERSTORMS IN THIS EVENING ACROSS THE MOUNTAINS OF NE WASHINGTON AND NORTH CENTRAL IDAHO. THIS IS IN RESPONSE TO CURRENT RADAR TRENDS WHICH SHOWS ISOLATED SHOWERS A COUPLE EMBEDDED LIGHTNING STRIKES. OTHERWISE... THE REMAINDER OF THE FORECAST IS ON TRACK. && .PREV DISCUSSION... TONIGHT AND FRIDAY...WELL-DEFINED SHORT WAVE MOVING THROUGH EASTERN OREGON TODAY RESULTING IN CONSIDERABLE CONVECTION TO OUR SOUTH. DYNAMIC LIFT FROM THIS WAVE WILL MOVE INTO OUR AREA THIS EVENING. SO IT WONT HAVE THE PEAK HEATING AND INSTABILITY TO WORK WITH BUT THAT MIGHT NOT MATTER AS MID-LEVEL LAPSE RATES WILL STILL BE STEEP. AS SUCH IVE CONTINUED THE IDEA OF POSSIBLE THUNDERSTORMS OVER OUR ENTIRE AREA TONIGHT. 0-6KM SHEAR IS ONLY ABOUT 15 KTS SO NOT EXPECTING THESE STORMS TO BE STRONG/SEVERE BUT ITS NOT OUT OF THE QUESTION. ON FRIDAY THE MODELS AGREE THAT THE RIDGE AXIS SHIFTS EAST. THIS OPENS US UP TO MOIST SOUTHERLY FLOW. THIS GIVES US A MUCH MORE UNSTABLE ATMOSPHERE THAN WE HAVE SEEN RECENTLY. GFS CAPES (WHICH ARE TYPICALLY LOW) HAS AN IMPRESSIVE 1000+ J/KG AXIS EXTENDING FROM PENDLETON TO BONNERS FERRY. THIS IS COUPLED WITH 30-35KTS OF 0-6KM SHEAR. ALL OF THIS POINTS TO A BETTER CHANCE OF ORGANIZED CONVECTION OVER THE PANHANDLE AND EXTREME EASTERN WASHINGTON. TEMPERATURES ON FRIDAY WILL BE DOWN SEVERAL DEGREES FROM TODAY. PART OF THIS COOLING IS A RESULT OF THE RIDGE AXIS SHIFTING EASTWARD. ADDITIONALLY WE SHOULD SEE QUITE A BIT MORE CLOUDS. THIRDLY THE ONSHORE GRADIENTS CONTINUE TO STRENGTHEN. STAMPEDE PASS IN THE CASCADES IS ALREADY 9 DEGREES COOLER THAN YESTERDAY AND THIS IS WITH NO MARINE CLOUD COVER. THUS THE MARINE AIR WILL FILTER INTO THE WESTERN PART OF THE CWA FOR SOME COOLING. RJ .FRIDAY NIGHT AND SATURDAY...ACTIVE WEATHER PATTERN CONTINUES AS SOUTHERLY FLOW BRINGS AMPLE MOISTURE. SIGNIFICANT DIFFERENCES BETWEEN GFS AND NAM MODELS BRING SOME UNCERTAINTY TO THESE PERIODS. GFS VERY AGGRESSIVE WITH SHORTWAVE MOVING OUT OF OREGON INTO THE CWA LATE FRIDAY NIGHT AND BRINGING A SHOT OF PRECIPITATION TO AT LEAST THE EASTERN HALF OF THE CWA SATURDAY MORNING. NAM MODEL SOMEWHAT WEAKER WITH THIS FEATURE. BLENDED THE FORECAST TO COMPROMISE BETWEEN THESE SOLUTIONS AS NEXT COUPLE SETS OF MODEL RUNS SHOULD SHED MORE LIGHT AS TO THE EXACT STRENGTH OF THIS FEATURE. IN ANY CASE EXPECT A BIG CHANGE IN THE WEATHER ON FRIDAY NIGHT AND SATURDAY WITH MUCH MORE IN THE WAY OF CLOUD COVER AND COOLER DAYTIME TEMPS AND PROBABLY A PERIOD OF RAINFALL THROWN IN. CR SATURDAY NIGHT THROUGH THURSDAY...EXTENDED FORECAST MODELS ARE IN GENERAL AGREEMENT THROUGH THE LONG TERM FORECAST PERIOD. ON SATURDAY NIGHT AND SUNDAY AN UPPER LEVEL TROUGH OFF THE COAST WILL KEEP A MOIST SOUTHERLY FLOW ALOFT OVER THE AREA. WITH NO SHORT WAVES EVIDENT IN THE MODELS SHOWERS SHOULD OCCUR MAINLY DURING THE PEAK HEATING HOURS OF THE AFT/EVE WITH SLIGHT CHANCE WORDING IN THE VALLEYS AND CHANCE IN THE MOUNTAINS. THEN SUNDAY NIGHT AND MONDAY A STRONG SHORT WAVE WILL MOVE NORTHEAST OVER EASTERN WA AND IDAHO. THIS WILL RESULT IN HIGHER CHANCES FOR PRECIPITATION DURING THIS PERIOD. DEPENDING ON TIMING OF SHORT WAVE STRONG THUNDERSTORMS CAN NOT BE RULED OUT...BUT UNCERTAINTY IN THIS IS HIGH AT THE MOMENT. THEN FOR THE MID PART OF NEXT WEEK THE TROUGH AXIS WILL MOVE INLAND. THIS WILL KEEP THE UNSETTLED PATTERN PERSISTING WITH TEMPERATURES DROPPING TO NEAR OR BELOW SEASONAL NORMALS. JW HYDRO...WATER LEVELS CONTINUE AT VERY HIGH LEVELS DUE TO RAPID SNOW MELT. MONITOR FLOOD PRODUCTS FOR DETAILS. CR && .AVIATION...MAIN AVIATION CONCERN IS THUNDERSTORMS OVER OREGON THIS AFTERNOON WHICH WILL MOVE NORTH THIS EVENING. THESE STORMS WILL POSE A THREAT TO EACH TAF SITE...REACHING SE WASHINGTON AFFECTING TAF SITES KLWS/KPUW BY 03Z...AND THEN REACHING THE REMAINING TAF SITES 03Z-05Z. CONFIDENCE IS NOT HIGH ENOUGH TO PUT TSRA IN THE TAF GIVEN ISOLATED TO SCATTERED COVERAGE OF TSRA EXPECTED...SO WILL USE EITHER A CB GROUP WHERE ISOLATED COVERAGE IS EXPECTED AND VCTS WHERE SCATTERED COVERAGE OF EXPECTED. BRIEF HEAVY RAIN AND GUSTY ERRATIC WINDS ARE POSSIBLE WITH THUNDERSTORMS. THUNDERSTORMS WILL DIE DOWN LATE TONIGHT INTO TOMORROW MORNING...AND THEN INCREASE AGAIN TOMORROW AFTERNOON ESPECIALLY NEAR TAF SITES KLWS/KPUW. JW && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 64 80 56 77 53 77 / 30 30 40 60 20 20 COEUR DALENE 60 79 53 76 49 76 / 30 30 40 60 20 20 PULLMAN 62 78 54 75 50 74 / 30 40 40 50 20 20 LEWISTON 67 85 58 79 54 80 / 30 40 40 50 20 20 COLVILLE 57 82 50 78 47 76 / 30 30 40 60 20 20 SANDPOINT 56 77 49 73 46 72 / 30 30 30 60 20 30 KELLOGG 54 78 52 76 45 75 / 30 30 40 60 20 30 MOSES LAKE 66 84 58 82 54 79 / 20 20 30 30 20 20 WENATCHEE 69 81 60 80 55 78 / 20 20 30 20 20 20 OMAK 63 82 56 80 51 79 / 20 20 30 40 20 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...FLOOD WATCHES AND WARNINGS FOR CHELAN AND OKANOGAN COUNTIES. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 423 PM PDT THU MAY 18 2006 IDZ001-004-027-191530- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- LEWIS AND SOUTHERN NEZ PERCE COUNTIES- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN... WALLACE...MULLAN...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER 423 PM PDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND NORTH CENTRAL IDAHO. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE SOUTH THIS EVENING. SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG THUNDERSTORMS ARE POSSIBLE ON FRIDAY AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE WITH NICKEL SIZED HAIL AND STRONG WINDS. ANOTHER ROUND OF THUNDERSTORMS AND HEAVY RAIN IS POSSIBLE ON SATURDAY MORNING. WAZ042-191530- EAST SLOPES NORTHERN CASCADES- INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...WINTHROP 423 PM PDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TONIGHT UNSEASONABLY WARM WEATHER IS EXPECTED AS A STRONG RIDGE REMAINS OVER THE REGION. THIS HAS ALLOWED RAPID SNOW MELT IN THE MOUNTAINS. AS A RESULT VARIOUS FLOOD STATEMENTS...WATCHES AND WARNINGS HAVE BEEN ISSUED. PLEASE SEE APPROPRIATE PRODUCTS FOR FURTHER INFORMATION. ISOLATED THUNDERSTORMS WILL ALSO DEVELOP THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE POTENTIAL EXISTS FOR HEAVY RAIN AND ISOLATED THUNDERSTORMS ON FRIDAY NIGHT AND SATURDAY. IDZ002-003-026-WAZ031>038-041-043-044-191530- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN... MOSCOW...LEWISTON...ANATONE...PEOLA...CLARKSTON...PULLMAN... MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE... COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE... COULEE CITY...SPOKANE...COLVILLE...DEER PARK...CHEWELAH... NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WENATCHEE... OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE... MANSFIELD 423 PM PDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA FROM OREGON THIS EVENING. SOME OF THESE THUNDERSTORMS COULD PRODUCE HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE THUNDERSTORMS ARE EXPECTED ON FRIDAY THROUGH SATURDAY MORNING. SOME OF THESE STORMS COULD PRODUCE HEAVY RAINFALL.
The Spokane radar (KOTX), 147 km away, was scanning. The volume nearest the first event began at 03:15 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509114.